Nebraska, 2008

Flood and Hail in Nebraska, July 9, 2008

July 9, 2008 · NWS OAX · 8 events in 4 counties and zones

A cluster of thunderstorms developed near the Columbus area during the early afternoon hours of July 9th. The storms developed along a weak nearly stationary front aided by high instability in the vicinity and a weak upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cluster of thunderstorms developed near the Columbus area during the early afternoon hours of July 9th. The storms developed along a weak nearly stationary front aided by high instability in the vicinity and a weak upper level disturbance. The storms drifted slowly south into early evening. Besides a few of them producing strong winds and large hail, some also dumped locally heavy rain. The rain was especially heavy just to the west of the region where some 5 to 6 inch amounts were reported in a several hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 9, 3:22 AM CST, 9 hours 33 minutes earlier.

Area forecast discussion, Jul 9, 3:22 AM CST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
422 AM CDT WED JUL 9 2008

.SHORT TERM...TODAY AND TONIGHT.

MAIN CONCERN IS WEATHER GENERATED BY AN AREA OF MID LEVEL MOISTURE
CURRENTLY FROM SE SD AND NE TO SW NEB...WITH A TAIL ALONG THE NRN
NEB BORDER INTO SE WY. TSTMS HAVE BEEN WIDELY SCT IN THIS REGION...
WITH AN AREA OF SHWRS NOW MOVING ACROSS NE NEB.  WNW FLOW AND 7H
LEVEL SHOULD CONTINUE TO BRING THIS MOISTURE ACROSS NE NEB INTO W
CENTRAL IA WITH SLOW SOUTH MOVEMENT THIS AFTN AND EVE.  EXPECT SHOWERS
TO FADE SOMEWHAT AFTER SUNRISE...BUT AREA IS LIKELY TO BECOME ACTIVE
AGAIN IN THE AFTERNOON DUE TO A COMBO OF DAYTIME HEATING AND BEGINNING
LOW LEVEL MOIST ADVECTION. COOL AIR ALOFT MAY ALSO CONTIRIBUTE. CLOUDS
ARE LIKELY TO SUPPRESS HEATING A BIT... SO LOWERED MAX TEMPS
SLIGHTLY. MODELS ARE HAVING A DIFFICULT TIME DEFINING THE MOIST
AREA...AND TEND TO UNDERPLAY MOISTURE IN SW NEB AND ALSO WY THAT
HAVE GENERATED PCPN OVERNIGHT. LEANED TOWARD GFS BUT WITH BROADER
COVERAGE EXPECTED. POPS WERE RAISED SUBSTANTIALLY TODAY AND
SLIGHTLY TONIGHT. LOOKS LIKE MAIN MOISTURE WILL BE PUSHED E OF THE
AREA BY THUR MRNG.

.LONG TERM...THURSDAY THROUGH SUNDAY.

NAM CONTINUES TO DEPICT PRECIP FOR NORTHEAST NEB. AM DUBIOUS OF
THIS FEATURE AS MODELS SHOW GENERAL LOWERING OF PW AS FIRST WAVE
MOVES PAST. WHILE THERE IS A WAVE VISIBLE UPSTREAM OVER
YELLOWSTONE AREA ON WV IMAGERY...THIS IS MORE LIKELY HEADED ACROSS
SD...AND WILL NOT HAVE MUCH MOISTURE TO WORK WITH.  THIS LEAVES
DRY AND HOTTER WEATHER INTO FRIDAY AFTN. TEMPS FRI MAY BE THE
HOTTEST OF THE SEASON SO FAR IN THERMAL RIDGE AHEAD OF AN
APPROACHING COLD FRONT. COMBO OF DEEP MIXING AND COLD FRONT MAY
BE ENOUGH TO TRIGGER STRONG TSTMS NEAR FRONTALY BOUNDARY BY MID
TO LATE AFTN...WHEN SPREADING SLOWLY S. THIS PRECIP SHOULD BE
MOSTLY OUT OF THE AREA BY SAT MORNING...ALTHOUGH MAY LINGER FOR A
WHILE LONGER IN FAR SRN NEB.

THE REST OF THE WEEKEND LOOKS DRY WITH DAYS NEAR SEASONAL NORMS
AND COOLER NIGHTS WITH LOWER HUMIDITY.  ELIMINATED MOST POPS AND
DRIED DEW POINTS ESPECIALLY IN THE NORTH.  FOLLOWED FSD IN THIS REGARD.
THIS IS SUPPORTED BY STRONGER PUSH OF SFC HIGH BOTH ON BOTH 00Z
GFS AND ECMWF.

&&

.AVIATION...

FOR TAF SITES KOMA/KLNK/KOFK THRU 10/12Z.

MAINLY VFR CONDITIONS WITH LIGHT WINDS ARE EXPECTED THROUGH THE
EARLY MORNING HOURS TMRW.  AT KOFK...HAVE A TEMPO GROUP FOR -TSRA
WITH MVFR CONDITIONS FROM 08-12Z AND A PROB30 GROUP FROM 19-24Z FOR
-TSRA.  AT KLNK...HAVE A PROB30 GROUP FOR -TSRA LATER THIS AFT FROM
21-24Z.  AT KOMA...ALSO HAVE A PROB30 GROUP FOR -TSRA THIS AFT FROM
18-24Z.  BOTH KLNK AND KOMA ALSO SHOW POTENTIAL FOR MVFR CONDITIONS
FROM 10-14Z FOR TAF SITES KOMA/KLNK/KOFK THRU 10/12Z.

REESE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

POLLACK/REESE
Hazardous weather outlook, Jul 9, 10:19 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1119 AM CDT WED JUL 9 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-100630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1119 AM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE
AFTERNOON...SOME OF WHICH COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN HAZARDS.

THE MOST LIKELY AREAS OF DEVELOPMENT ARE ALONG A WEAK FRONTAL
BOUNDARY STRETCHING FROM NEAR ALBION TO NORFOLK AND WAYNE...AND
ALSO IN AREAS WEST OF LINCOLN AND BEATRICE WHERE INSTABILITY WAS
INCREASING. ANY STORMS THAT DEVELOP WILL DRIFT EAST OR SOUTHEAST.

AN UPPER LEVEL DISTURBANCE MOVING ACROSS NEBRASKA INTO WESTERN IOWA
WILL HELP TO TRIGGER THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING. WHILE STORMS ARE MOST LIKELY IN AREAS DESCRIBED
ABOVE...ISOLATED STORMS COULD POP UP JUST ABOUT ANYWHERE ACROSS THE
OUTLOOK AREA DURING THE HEAT OF THE LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY AFTERNOON INTO
SATURDAY...AS A COLD FRONT CROSSES THROUGH THE AREA. HOT HUMID AIR
AHEAD OF THE FRONT MAY CREATE STRONG INSTABILITY FRIDAY AFTERNOON
AND EVENING...SO SEVERE THUNDERSTORMS ARE POSSIBLE. THERE WILL
ALSO BE A CHANCE OF THUNDERSTORMS FROM LATE SUNDAY AFTERNOON INTO
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE LATE AFTERNOON OR EVENING.

DERGAN

The radar

The Omaha radar (KOAX), 90 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Platte

When
July 9, 12:55 PM CST
Where
Platte County, 3.19 mi ESE of Duncan
Measured
1 in hail
Reported by
Public
Coordinates
41.390, -97.440

Hail, Platte

When
July 9, 1:44 PM CST to 1:57 PM CST
Where
Platte County, 5.64 mi WNW of Monroe to 3.06 mi E of Monroe
Measured
1.25 in hail
Reported by
Public
Coordinates
41.513, -97.720

Hail up to half dollar-size was reported from west northwest through east of the Monroe area. The hail lasted 10 to 15 minutes in the area.

Hail, Seward

When
July 9, 2:57 PM CST
Where
Seward County, 9.04 mi N of Utica
Measured
0.75 in hail
Reported by
Public
Coordinates
41.010, -97.350

Hail, Saline

When
July 9, 3:55 PM CST to 4:16 PM CST
Where
Saline County, 0.53 mi W of Tobias
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -97.340

Hail up to quarter-size fell in the Tobias area for about 20 minutes. The hail was accompanied by very heavy rain with around 2 inches reported in an hour or so.

Hail, Saline

When
July 9, 4:20 PM CST
Where
Saline County, 2.81 mi S of Tobias
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.380, -97.340

The hail caused some crop damage in the area.

Thunderstorm Wind, Jefferson

When
July 9, 4:44 PM CST
Where
Jefferson County, 4.21 mi E of Daykin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.320, -97.200

Thunderstorm winds were estimated to have reached close to 60 mph by the public. The winds downed a few tree limbs up to 5 to 6 feet long and 2 inches in diameter.

Hail, Jefferson

When
July 9, 4:45 PM CST
Where
Jefferson County, 2.11 mi E of Daykin
Measured
0.75 in hail
Reported by
Public
Coordinates
40.320, -97.240

Flood, Jefferson

When
July 9, 7:00 PM CST to 9:00 PM CST
Where
Jefferson County, 1.23 mi SE of Daykin to 2.02 mi NNE of Daykin
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.310, -97.261

Slow moving thunderstorms dropped 2 to 3 inches of rain over a small area of western Jefferson county in a two hour period. The heavy rain caused some field and ditch runoff to flood across a few county roads east of Daykin, forcing the closure of one. The flooding mainly just washed some gravel off the road and briefly covered crops in low areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101103, 101105, 101114, 101109, 101112, 101102, 101099, 101138.